Hail, Platte
- When
- June 1, 5:05 PM MST
- Where
- Platte County, 7.47 mi WSW of Meadowdale
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.500, -104.830
Active flow pattern over the first few days of the month produced widespread severe storms across southeastern Wyoming with strong winds from downdrafts in western Carbon County to hail across the high plains. Of note, a cold air funnel developed on the fourth prompting widespread reports and attention.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Active flow pattern over the first few days of the month produced widespread severe storms across southeastern Wyoming with strong winds from downdrafts in western Carbon County to hail across the high plains. Of note, a cold air funnel developed on the fourth prompting widespread reports and attention. As such with the development of these funnels, the funnel lifted back up never reaching the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 1, 4:17 PM MST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 517 PM MDT Sat Jun 1 2019 .SHORT TERM...(This evening through Sunday) Issued at 220 PM MDT Sat Jun 1 2019 Upper level water vapor shows a trough axis centered over the western coast of the US. As this trough progresses east, positive vorticity advection will increase in southeast Wyoming and the Nebraska Panhandle. A boundary currently over our area will aid in forcing for storm development today and tomorrow. CAPE values are minimal today and shear is less than impressive, but the environment could produce severe storms with hail up to quarter size. With little forcing today, only a few storms will reach criteria. Stronger storms could also produce locally heavy rainfall due to modest CAPE and storm motion less than 10 knots. Sunday, however, parts of southeast Wyoming and the Nebraska Panhandle are in a slight risk for severe weather. A quasi- stationary front is currently seated in a north south orientation over eastern Wyoming. As this front slowly moves east, warm and moist air will be advected from the southeast. Positive vorticity advection from a strong mid-level trough will continue across the area further enhancing an unstable environment. The NAM shows CAPE values in excess of 3000 J/kg along with effective bulk shear between 40 and 45 knots. This is an incredibly favorable environment for significant hail up to tennis ball size. The area of greatest concern for significant hail will be east of I-25 and south of highway 26 depending on where the surface front progresses. .LONG TERM...(Sunday night through Saturday) Issued at 220 PM MDT Sat Jun 1 2019 Storms will continue into the early evening hours on Sunday, and then taper off overnight. The surface boundary will not move far into Monday. The mid-level trough behind it will slow as it interacts with the Rockies providing more ingredients for additional storm development on Monday. Severe storms will again be possible. No reprieve from rain and storms is expected in the long term. Long range models show the active pattern holding steady in the western and central CONUS. Model output shows precipitation chances everyday for the next week with multiple troughs deepening and forcing a wet pattern. This is creating concerns for rising rivers in the coming weeks. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 517 PM MDT Sat Jun 1 2019 There will be widely sctd showers and tstms over the area this evening, mainly over the Neb Panhandle. Otherwise VFR prevailing overnight though some low stratus may create a period of MVFR cigs over parts of the Panhandle towards Sunday morning. Wdly sctd showers and storms should redevelop initially over se Wy Sunday afternoon. && .FIRE WEATHER... Issued at 220 PM MDT Sat Jun 1 2019 The fire weather threat will continue to be low. Precipitation has been above average the past two months, and long-range models indicate that the active pattern will likely continue through mid-June. Continued precipitation will enable fire weather concerns to remain low for at least the next couple of weeks. && .HYDROLOGY... Issued at 220 PM MDT Sat Jun 1 2019 Precipitation continues to be above average in southeast Wyoming and the Nebraska Panhandle. Several gauges especially along the North Platte River are approaching action stage. With multiple rounds of precipitation expected over the next few weeks, we could see many of these gauges enter flood stage. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CW LONG TERM...CW AVIATION...RE FIRE WEATHER...CW HYDROLOGY...CW
Hazardous Weather Outlook National Weather Service Cheyenne WY 219 PM MDT Sat Jun 1 2019 NEZ019>021-054-055-096-WYZ106>108-116>119-022030- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-South Sioux- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 219 PM MDT Sat Jun 1 2019 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are likely with a few severe storms possible. Hail up to quarter size is the main threat. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Severe storms are expected tomorrow afternoon with the main threats being large hail and damaging winds. Hail could be up to tennis ball size in stronger storms. .Spotter information statement... Spotter activation will be needed Sunday afternoon and evening. NEZ002-003-095-WYZ101>103-115-022030- Dawes-Box Butte-North Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range-Laramie Valley- 219 PM MDT Sat Jun 1 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few thunderstorms are possible this afternoon. Severe threat is low but cannot be ruled out completely. Main concern is hail up to quarter size. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Severe thunderstorms are expected Sunday afternoon with the main threats being large hail and damaging winds. Hail up to tennis ball size is possible. .Spotter information statement... Spotter activation will be needed Sunday afternoon and evening. WYZ104-105-109>114-022030- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 219 PM MDT Sat Jun 1 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few thunderstorms are possible this afternoon and evening. The severe threat is low for areas west of the Laramie Range. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms are possible tomorrow afternoon and evening. The severe threat is low west of the Laramie Range, but hail up to quarter size cannot be ruled out. .Spotter information statement... Spotter activation may be needed Sunday afternoon and evening.
Special Weather Statement National Weather Service Cheyenne WY 339 PM MDT Sat Jun 1 2019 WYZ115>118-012230- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY-Laramie Valley WY- 339 PM MDT Sat Jun 1 2019 ...SPECIAL WEATHER STATEMENT... At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near Vedauwoo, or 11 miles southeast of Laramie, moving east at 30 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Tie City Campground, Granite Springs Reservoir, North Crow Campground, Vedauwoo, Federal, Granite Springs Campground, Vedauwoo Campground, Yellow Pine Campground and Ranchettes. This includes Interstate 80 in Wyoming between mile markers 322 and 330. LAT...LON 4114 10550 4122 10553 4145 10497 4119 10486 TIME...MOT...LOC 2139Z 251DEG 25KT 4120 10543 Worley
Special Weather Statement National Weather Service Cheyenne WY 341 PM MDT Sat Jun 1 2019 NEZ002-003-095-096-012230- Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE- 341 PM MDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE... SOUTHWESTERN DAWES AND EAST CENTRAL SIOUX COUNTIES UNTIL 430 PM MDT... At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Flahertys Corner, or 35 miles southwest of Chadron, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hemingford, Flahertys Corner and Marsland. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4240 10361 4255 10349 4239 10301 4216 10320 TIME...MOT...LOC 2141Z 301DEG 17KT 4244 10347 Hammer
Special Weather Statement National Weather Service Cheyenne WY 423 PM MDT Sat Jun 1 2019 WYZ103-106-012315- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY- 423 PM MDT Sat Jun 1 2019 ...SPECIAL WEATHER STATEMENT... At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near Wheatland Reservoir 3, or 34 miles west of Wheatland, moving northeast at 25 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Albany and west central Platte Counties. LAT...LON 4184 10560 4192 10566 4218 10534 4193 10514 TIME...MOT...LOC 2222Z 238DEG 20KT 4190 10559 Worley
Special Weather Statement National Weather Service Cheyenne WY 442 PM MDT Sat Jun 1 2019 NEZ003-012315- Box Butte NE- 442 PM MDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE COUNTY UNTIL 515 PM MDT... At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Flahertys Corner, or 22 miles northwest of Alliance, moving southeast at 15 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of southwestern Box Butte County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4225 10337 4232 10330 4223 10297 4205 10316 TIME...MOT...LOC 2242Z 301DEG 14KT 4225 10326 Hammer
Special Weather Statement
National Weather Service Cheyenne WY
509 PM MDT Sat Jun 1 2019
NEZ003-012345-
Box Butte NE-
509 PM MDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE COUNTY
UNTIL 545 PM MDT...
At 508 PM MDT, Doppler radar was tracking a strong thunderstorm near
Berea, or 12 miles west of Alliance, moving southeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Alliance and Alliance Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4201 10287 4201 10304 4217 10322 4224 10313
4211 10274 4210 10274
TIME...MOT...LOC 2308Z 309DEG 22KT 4216 10311
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
532 PM MDT Sat Jun 1 2019
WYZ103-106-107-020015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
532 PM MDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE COUNTY UNTIL 615
PM MDT...
At 532 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sibley Peak, or 21 miles north of Wheatland, moving northeast at 25
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sibley Peak, Glendo Reservoir and Two Moon Campground.
This includes Interstate 25 in Wyoming between mile markers 94 and
110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4255 10466 4238 10466 4224 10507 4239 10520
4261 10481 4260 10468
TIME...MOT...LOC 2332Z 238DEG 21KT 4236 10505
HammerThe Cheyenne radar (KCYS), 150 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
6 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Wind measured by the sensor at the Dixon Airport.
Hail was significant enough to cover several inches deep on area roadways and causing area drainage ditches to run full with its combination of heavy rainfall.
Numerous reports were relayed regarding a cold air funnel cloud near the Colorado and Wyoming state line south of Terry Ranch Road. Funnel was visible from residents in the city of Cheyenne prompting numerous media inquiries as school bus drivers were still dropping off kids while the funnel was present.
Hail accumulated several inches deep on the area roadways for slick travel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817300, 817301, 817306, 817302, 817307, 817303, 817304, 817305.